Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 14, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 15, 2016, 10:26 PM CDT for Haywood County, Tipton County, Tennessee. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2016, 10:26 PM CDT (03:26 UTC)
- Expired
- Mar 15, 2016, 10:47 PM CDT
- In force
- 21 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Haywood County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 46 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 10:30 PM CDT | HAIL 1 | 3 S Covington, TN | LARGE AMOUNT OF HAIL FELL...BEGAN AS QUARTER SIZE AND DIMINISHED TO PEA SIZE. LOCATION WAS 1 MILE SOUTH OF INTERSECTION OF HWY 14 AND HWY 59 BETWEN COVINGTON AND MASON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 3.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1233 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
009
WUUS54 KMEG 160326
SVRMEG
TNC075-167-160400-
/O.NEW.KMEG.SV.W.0014.160316T0326Z-160316T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 PM CDT TUE MAR 15 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN WEST TENNESSEE...
* UNTIL 1100 PM CDT
* AT 1026 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
COVINGTON...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BROWNSVILLE...COVINGTON...BRIGHTON...STANTON...OAKVIEW...GIFT...
KEELING...IDAVILLE...COTTON LAKE...ASBURY...MORTON HILL...MEUX
CORNER...SHEPP...SUNNYHILL...CANAAN GROVE...TABERNACLE...CLOPTON...
HICKORY POINT...TURNPIKE AND ALLENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3569 8918 3545 8919 3542 8972 3559 8972
3562 8958 3561 8954 3560 8953 3560 8952
3558 8951 3558 8950 3560 8947 3564 8947
TIME...MOT...LOC 0326Z 252DEG 50KT 3552 8966
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
505
WWUS54 KMEG 160347
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT TUE MAR 15 2016
TNC075-167-160356-
/O.CAN.KMEG.SV.W.0014.000000T0000Z-160316T0400Z/
TIPTON TN-HAYWOOD TN-
1047 PM CDT TUE MAR 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TIPTON AND
SOUTHWESTERN HAYWOOD COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3569 8918 3545 8919 3542 8972 3559 8972
3562 8958 3561 8954 3560 8953 3560 8952
3558 8951 3558 8950 3560 8947 3564 8947
TIME...MOT...LOC 0345Z 252DEG 50KT 3561 8933
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 9:53 PM CDT, 33 minutes earlier.
Area forecast discussion, Mar 15, 9:53 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 953 PM CDT TUE MAR 15 2016 .UPDATE... UPDATED TO EXTEND POPS WEST OF THE MISSISSIPPI RIVER THIS EVENING. && .DISCUSSION... A NEGATIVELY TILTED SHORTWAVE TROUGH MOVING THROUGH THE MIDDLE MISSISSIPPI VALLEY THIS EVENING WILL CONTINUE TO LIFT OUT TO THE NORTHEAST AND GRAZE THE MID SOUTH. THE THERMODYNAMIC ENVIRONMENT REMAINS CONDITIONALLY UNSTABLE AND CONVECTIVE POTENTIAL HAS BEEN LIMITED FOR MUCH OF THE EVENING BY A STOUT CAPPING INVERSION BASED AROUND 7.5 KFT. THE CAPPING INVERSION APPEARS TO BE WEAKENING IN THE VICINITY OF A SURFACE COLD FRONT NEARING THE MISSISSIPPI RIVER AS OF 0230Z. SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT AND IF THE CAPPING INVERSION CAN WEAKEN SUFFICIENTLY...THE THERMODYNAMIC ENVIRONMENT WOULD BE FAVORABLE FOR STRONG TO SEVERE STORMS ESPECIALLY ACROSS NORTHWEST TENNESSEE WHERE CAPE VALUES REMAIN AROUND 1500 J/KG AND MID LEVEL LAPSE RATES ARE AROUND 7.5 C/KM. IF STORMS CAN MATURE...THEN THEY MAY BECOME SEVERE AND BE CAPABLE OF ISOLATED DAMAGING WINDS AND LARGE HAIL. LOW LEVEL TURNING OF A STRONG WIND FIELD WHERE LATEST KNQA VAD WIND PROFILER INDICATES 40 KTS AT 1 KFT AND 60 KTS AT 3 KFT. THIS WOULD BE SUFFICIENT FOR EVEN AN ISOLATED TORNADO IF CONVECTION CAN DEEPEN SUFFICIENTLY AND OVERCOME ANY RESIDUAL CAPPING. AGAIN...DEEP CONVECTION IS CONDITIONAL UPON THE CAP COMPLETELY ERODING WHICH IS DIFFICULT TO DISCERN AT THIS TIME. PLAN TO ADD STRONG/SEVERE STORM WORDING INTO THE HWO BUT MENTION CONDITIONAL NATURE. UPDATED PRODUCTS WILL BE OUT SHORTLY. JLH && .PREV DISCUSSION... /ISSUED 350 PM CDT TUE MAR 15 2016/ DISCUSSION... 3PM SURFACE MAP SHOWED A THERMAL RIDGE EXTENDING NORTH THROUGH THE LOWER AND MIDDLE MS RIVER VALLEY...AHEAD OF A COLD FRONT DROPPING SOUTH THROUGH MO. WITH SURFACE DEWPOINTS IN THE LOWER 60S... MIXED LAYER MUCAPES IN EXCESS OF 1000 J/KG PREVAILED OVER EASTERN AR. HOWEVER...A STEEP ELEVATED INVERSION BELOW 850MB WAS CAPPING DEEP CONVECTION...AND EVEN SUPPRESSING CUMULUS FORMATION. BY THE TIME THE FRONT REACHES WEST TN/NORTH MS IN THE EARLY EVENING...THIS CAP WILL EVENTUALLY WEAKEN BUT NOT ERODE COMPLETELY UNDER MIDLEVEL HEIGHT FALLS. FRONTAL FORCING MAY BE SUFFICIENT FOR A FEW STORMS...ROOTED IN AN ELEVATED LAYER ABOVE THE BOUNDARY LAYER INVERSION. WITH MIDLEVEL LAPSE RATES INITIALLY NEAR 7.5C/KM... LARGE HAIL MAY BE POSSIBLE WITH THE STRONGEST CELLS EAST AND SOUTH OF THE MEMPHIS METRO. ONCE THE COLD FRONT PASSES THROUGH THIS EVENING... COOLER AND MORE SEASONAL MID MARCH WEATHER WILL PREVAIL OVER THE MIDSOUTH. TODAY/S 12Z GFS AND ECMWF RUNS SHOWED BEST CHANCES OF RAIN WILL OCCUR NEAR THE GULF COAST...WHERE RELATIVELY FAST WESTERLIES OVERSPREAD A WARM AND HUMID GULF AIRMASS. A LOW END CHANCE OF RAIN WILL BE ASSOCIATED NORTHERN BRANCH UPPER LOW DROPPING FROM THE UPPER MIDWEST INTO THE OHIO VALLEY FRIDAY/SATURDAY. OTHERWISE... CLOUDY AND COOLER OVER THE MIDSOUTH FOR THE UPCOMING WEEKEND...BEHIND A FRIDAY COLD FRONTAL PASSAGE. PWB && .AVIATION... 00Z TAF CYCLE VFR CONDITIONS TO PERSIST WITH THE ONLY EXCEPTION BEING A TEMPO MVFR LAYER AT TUP. COLD FRONT WILL PUSH THROUGH THE SITES EARLY WITH BROKEN LINE OF SHOWERS AND A FEW THUNDERSTORMS. HAVE LEFT VCTS OUT OF MEM...MKL...AND JBR DUE TO A LOWER PROBABILITY...BUT KEPT THE REMARK IN AT TUP. GUSTY SOUTH TO SOUTHWEST WINDS WILL VEER WESTERLY...WITH SPEEDS OF 6-10 KTS. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Mar 15, 10:00 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1000 PM CDT TUE MAR 15 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-170500- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1000 PM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS TONIGHT ACROSS AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER. THIS SEVERE WEATHER THREAT REMAINS ISOLATED AND CONDITIONAL. THIS THREAT MAY BE REALIZED IF A CAPPING INVERSION ERODES COMPLETELY AND ALLOWS FOR VIGOROUS THUNDERSTORM UPDRAFTS. THIS STILL REMAINS UNCERTAIN...BUT RESIDENTS ACROSS THE MID SOUTH ARE URGED TO MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED IF WARNINGS ARE ISSUED FOR YOUR LOCATION. IF THUNDERSTORMS CAN BECOME SEVERE TONIGHT...THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ANY SEVERE WEATHER POTENTIAL SHOULD DIMINISH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN LOCALIZED AREAS TONIGHT ALONG AND EAST OF THE MISSISSIPPI RIVER. JLH
In the hours before
Special weather statement, Mar 15, 9:50 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CDT TUE MAR 15 2016
MOZ113-115-TNZ001-160315-
PEMISCOT MO-DUNKLIN MO-LAKE TN-
950 PM CDT TUE MAR 15 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 PM CDT FOR...
PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
LAKE COUNTY IN WEST TENNESSEE...
AT 950 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER DEERING...OR NEAR
HAYTI...MOVING NORTHEAST AT 65 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN PEMISCOT...SOUTHEASTERN DUNKLIN AND LAKE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3640 8936 3635 8941 3628 8942 3608 8996
3630 8996 3639 8975 3642 8971 3640 8967
3640 8959 3634 8953 3638 8951 3642 8954
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942 3650 8935 3649 8935
TIME...MOT...LOC 0250Z 244DEG 54KT 3623 8986Special weather statement, Mar 15, 9:53 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
953 PM CDT TUE MAR 15 2016
ARZ028-TNZ048-049-160330-
MISSISSIPPI AR-TIPTON TN-LAUDERDALE TN-
953 PM CDT TUE MAR 15 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 PM CDT FOR...
SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
CENTRAL TIPTON COUNTY IN WEST TENNESSEE...
SOUTHWESTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
AT 953 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR JOINER...OR 7 MILES
SOUTHWEST OF WILSON...MOVING NORTHEAST AT 60 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHWESTERN MISSISSIPPI...CENTRAL TIPTON AND SOUTHWESTERN
LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3540 8974 3540 8978 3539 8987 3540 9004
3538 9008 3541 9011 3541 9013 3540 9014
3538 9014 3538 9017 3539 9018 3542 9017
3543 9015 3544 9023 3569 9009 3576 8971
TIME...MOT...LOC 0253Z 244DEG 54KT 3547 9011Special weather statement, Mar 15, 10:23 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 PM CDT TUE MAR 15 2016
TNZ048>051-160400-
TIPTON TN-LAUDERDALE TN-HAYWOOD TN-CROCKETT TN-
1023 PM CDT TUE MAR 15 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 PM CDT FOR...
EASTERN TIPTON COUNTY IN WEST TENNESSEE...
CENTRAL LAUDERDALE COUNTY IN WEST TENNESSEE...
HAYWOOD COUNTY IN WEST TENNESSEE...
SOUTHWESTERN CROCKETT COUNTY IN WEST TENNESSEE...
AT 1023 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BRIGHTON...OR NEAR
COVINGTON...MOVING EAST AT 60 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN EASTERN TIPTON...CENTRAL LAUDERDALE...HAYWOOD AND
SOUTHWESTERN CROCKETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3577 8931 3577 8929 3575 8927 3575 8922
3574 8918 3541 8919 3541 8973 3574 8971
3580 8935
TIME...MOT...LOC 0323Z 252DEG 50KT 3552 8970Local storm report, Mar 15, 10:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL FORT PILLOW STATE PARK 35.63N 89.85W
03/15/2016 E0.88 INCH LAUDERDALE TN TRAINED SPOTTER
PENNY TO TO NICKEL SIZED HAIL AND ESTIMATED WINDS TO 55
MPH...VICINITY OF FORT PILLOW AND FULTON.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 9:50 PM CDT | Special Weather Statement | MEG | Lake | 25 min |
| Mar 15, 9:53 PM CDT | Special Weather Statement | MEG | Tipton | 37 min |
| Mar 15, 10:23 PM CDT | Special Weather Statement | MEG | Haywood | 37 min |
| Mar 15, 10:31 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Lauderdale | 16 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.